South Carolina, 2015Hail and Damaging Winds in South Carolina, August 5, 2015
August 5, 2015 · NWS ILM · 5 events in 1 county or zone
The atmosphere was highly unstable with high mixed layer CAPE values and steep lapse rates. The environment was also characterized by high precipitable water values.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $78,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The atmosphere was highly unstable with high mixed layer CAPE values and steep lapse rates. The environment was also characterized by high precipitable water values. Developing thunderstorms were able to utilize these ingredients, resulting in pulse severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 5, 1:11 PM EST, 56 minutes earlier.
Area forecast discussion, Aug 5, 1:11 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EDT WED AUG 5 2015
.SYNOPSIS...
TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL THROUGH THURSDAY.
ISOLATED THUNDERSTORMS THIS AFTERNOON WILL INCREASE IN COVERAGE
THURSDAY...AS MORE MOISTURE IS BROUGHT INTO THE REGION. AN AREA
OF LOW PRESSURE AND ITS COLD FRONT WILL APPROACH FROM THE WEST AND
MOVE ACROSS THE AREA FRIDAY AND FRIDAY NIGHT...BRINGING A CHANCE
OF RAINFALL. A DRYING TREND IS EXPECTED INTO THE WEEKEND...AS HIGH
PRESSURE CROSSES THE AREA SATURDAY THROUGH MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 211 PM WEDNESDAY...THUS FAR DEEP CONVECTION HAS BEEN HELD
OFF BY SUBSIDENCE AND MID LEVEL DRY AIR. VISIBLE SATELLITE SO FAR
IS NOT EVEN SHOWING MUCH OF A CU FIELD...ALTHOUGH THERE IS AN
ABUNDANCE OF CIRRUS SPREADING OVER THE AREA. DESPITE THIS
CIRRUS...SOME OF WHICH APPEARS TO BE RATHER THICK...TEMPERATURES
CONTINUE TO CLIMB WITH WIDESPREAD MID 90S INLAND. DEWPOINTS ACROSS
WESTERN AREAS ARE TRENDING DOWN AS DRY AIR IS MIXED INTO THE
BOUNDARY LAYER. THIS SHOULD KEEP HEAT INDEX VALUES JUST BELOW HEAT
ADVISORY CRITERIA THROUGH THE REST OF THE AFTERNOON. FARTHER EAST
THE COMBINATION OF HIGHER RECENT RAINFALL AND ONSHORE FLOW IS
KEEPING DEWPOINTS A LITTLE HIGHER...RESULTING IN HEAT INDEX VALUES
ALREADY APPROACHING...AND IN SOME CASES EXCEEDING...105 DEGREES.
HIGH RESOLUTION SHORT TERM GUIDANCE STILL EXPECTING ISOLATED
CONVECTION ALONG THE SEA BREEZE/PIEDMONT TROUGH THIS AFTERNOON.
MLCAPE WILL APPROACH 3000 J/KG DURING THE AFTERNOON BUT THE
UNFAVORABLE ENVIRONMENT IS A BIG OBSTACLE TO OVERCOME. HAVE HELD
ONTO SLIGHT CHC POP FOR THE AFTERNOON/EVENING HOURS GIVEN TEMPS IN
THE MID TO UPPER 90S AND DEWPOINTS IN SOME AREAS IN THE MID 70S.
ANY CONVECTION THAT DOES DEVELOP THIS AFTERNOON WILL NOT LAST MUCH
BEYOND SUNSET GIVEN THE LACK OF MID LEVEL SUPPORT. ALTHOUGH
LINGERING CU AND EVEN DEBRIS CLOUD IS LIKELY TO BE GONE BY
MIDNIGHT CIRRUS WILL CONTINUE TO STREAM IN FROM THE WEST AS
PROGRESSIVE MID LEVEL FLOW SPREADS CONVECTIVE CIRRUS BLOW OFF
EAST. PATCHY FOG MAY DEVELOP LATE IN THE PERIOD BUT VISIBILITIES
SHOULD REMAIN ABOVE 3SM IN MOST AREAS. LOWS WILL BE ABOVE
CLIMO...MID 70S IN MOST AREAS.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 211 PM WEDNESDAY...PRIMARY WEATHER HEADLINE ARE PROSPECTS
OF RAINFALL ACROSS THE REGION LATE THURSDAY...ESPECIALLY THROUGH
FRIDAY...AS A QUASI-STATIONARY SURFACE LOW PRESSURE ENTITY ALONG
THE COASTAL INTERIOR THURSDAY...EJECTS TO SEA FRIDAY. A FRONTAL
PASSAGE WILL ACCOMPANY THIS MIGRATION OFFSHORE FRIDAY NIGHT.
SATELLITE DATA SHOWS AN AXIS OF HIGH PRECIPITABLE WATER BETWEEN
1.85 AND 2.10 INCHES POSITIONED ACROSS THE GULF STATES AND THE
COASTAL CAROLINAS...AVAILABLE FOR INGEST BY A LOW PRESSURE
FEATURE. A MARGINAL RISK REMAINS INTACT FRIDAY ACROSS THE AREA AS
A MID-LVL TROUGH TRAVERSES THE REGION. A COOLING TREND SHOULD BE
IN THE OFFERING EACH DAY THU/FRI...AS MOIST ONSHORE WINDS AND
CLOUDS TEAM...AND POTENTIALLY RAIN-COOLED AIR FRIDAY.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 AM WEDNESDAY... ANY COOL AND DRY ADVECTION BEHIND THE
SHORT TERM FRONT WILL BE SHORT LIVED AS IT SEEMS THAT MOISTURE
RETURN WANTS TO GET UNDERWAY ALREADY BY SUNDAY. SOME MODELS WANT
TO BRING SOME RAIN BACK INTO THE PICTURE BUT GIVEN THE BUILDING
HEIGHTS ALOFT ASSOCIATED WITH A RIDGE TO OUR WEST THIS MAY BE
OVERDONE EARLY ON. TOWARDS THE END OF THE PERIOD HOWEVER ANOTHER
TROUGH AND FRONT WILL BE APPROACHING AND RAIN CHANCES SHOULD RAMP
UP.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 18Z...BOTH THE WRF AND THE HRRR DEPICT CONVECTION THIS
AFTERNOON ALONG THE SEA BREEZE BOUNDARY. IF CONVECTION DOES MANAGE
TO GET GOING...THE STEERING FLOW WILL MOVE THE STORMS TO THE
SOUTHEAST...KEEPING THEM ALONG THE COAST. THE BEST CHANCE WILL BE
PENDER AND NEW HANOVER COUNTIES...WHERE THE ANGLE SEA BREEZE
BOUNDARIES OVERLAP. LIGHT SOUTHWEST FLOW THROUGH THE FORECAST
PERIOD...MORE SOUTHERLY BY LATE AFTERNOON ALONG THE COAST. SOME
LIGHT MORNING FOG POSSIBLE ON THURSDAY.
EXTENDED OUTLOOK...INCREASING CHANCES FOR CONVECTION THURSDAY NIGHT
THROUGH FRIDAY WITH THE APPROACH OF A COLD FRONT. HIGH PRESSURE WILL
NOSE IN FROM THE NORTH SATURDAY AND SUNDAY. CHANCE FOR STORMS
MONDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 211 PM WEDNESDAY...GRADIENT REMAINS RELATIVELY WEAK OVER
THE WATERS THIS AFTERNOON. SEA BREEZE HAS DEVELOPED AND RESULTED
IN SLIGHTLY ENHANCE ONSHORE FLOW AT THE COAST BUT HAS HAD LIMITED
EFFECT ACROSS THE BULK OF THE MARINE ZONES. SOUTHWEST FLOW 10 TO
15 KT WILL CONTINUE THROUGH THE AFTERNOON HOURS AND OVERNIGHT.
GUST MAY OCCASIONALLY HIT 20 KT BUT OCCURRENCES WILL BE
INFREQUENT. SEAS RUN 2 TO 4 FT WITH AN ISOLATED 5 FT POSSIBLE IN
EASTERN AND SOUTHERN ENDS OF AMZ252 AND AMZ250 RESPECTIVELY.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 211 PM WEDNESDAY...NEARLY THE ENTIRETY OF THIS PERIOD WILL
BE MARKED BY AN ELONGATED SURFACE LOW PRESSURE AXIS
INLAND...ORIENTED WSW-ENE ACROSS THE COASTAL INTERIOR OF NE SC AND
SE NC. WOBBLES AND FLUCTUATIONS WITH THIS FEATURES WILL BRING
VARYING WINDSPEEDS BETWEEN 10-20 KNOTS...BUT IN GENERAL A
CONSISTENT SW DIRECTION. SEAS THIS PERIOD WILL BE COMPOSED OF ESE
WAVES AROUND 2 FT EVERY 9-10 SECONDS AND SHORTER PERIOD...LOCALLY
DERIVED WIND-WAVES OF SSW 1-3 FT EVERY 4-5 SECONDS. TSTMS OVER THE
WATERS WILL SEE A NOTABLE INCREASE LATE THURSDAY NIGHT THROUGH
FRIDAY...AS A LOW PRESSURE AREA IS KICKED OFFSHORE AND A FRONTAL
BOUNDARY CROSSES THE 0-20 NM WATERS FRIDAY.
LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 3 AM WEDNESDAY... THE FRONTAL PASSAGE DURING THE SHORT TERM
PERIOD LEAVES BEHIND A VERY WEAK GRADIENT OVER THE WEEKEND.
PINNING DOWN A WIND DIRECTION AT THIS TIME IS RATHER TRICKY BUT
WIND SPEEDS WILL ALMOST BE CERTAINLY BE CAPPED AT 10 KTS. SEAS
WILL THUSLY SETTLE TO NEAR MINIMAL VALUES FOR THE OCEAN AT 2 FT OR
LESS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ032-033-039-
053>056.
NC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ099-105>110.
MARINE...NONE.
&&
SYNOPSIS...MJC
NEAR TERM...III
SHORT TERM...MJC
LONG TERM...MBB
AVIATION...DL/IIIHazardous weather outlook, Aug 5, 5:27 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
627 AM EDT WED AUG 5 2015
AMZ250-252-061030-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
627 AM EDT WED AUG 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FOR THURSDAY AND THURSDAY NIGHT...
ISOLATED TO POSSIBLY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE.
THE PRIMARY SEVERE WEATHER THREATS INCLUDE WIND GUSTS 35 KT OR
HIGHER...AND FREQUENT TO CONTINUOUS CLOUD TO OCEAN LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ099-105-107-109-SCZ032-033-039-053-055-061030-
COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-FLORENCE-
MARION-WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
627 AM EDT WED AUG 5 2015
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FOR THURSDAY AND THURSDAY NIGHT...
ISOLATED TO POSSIBLY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE.
THE PRIMARY SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS IN
IN EXCESS OF 60 MPH...AND HAIL 1 INCH OR GREATER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-SCZ017-023-024-061030-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-
627 AM EDT WED AUG 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FOR THURSDAY AND THURSDAY NIGHT...
ISOLATED TO POSSIBLY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE.
THE PRIMARY SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS IN
IN EXCESS OF 60 MPH...AND HAIL 1 INCH OR GREATER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-SCZ054-056-061030-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
627 AM EDT WED AUG 5 2015
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FOR THURSDAY AND THURSDAY NIGHT...
ISOLATED TO POSSIBLY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE.
THE PRIMARY SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS IN
EXCESS OF 60 MPH...AND HAIL 1 INCH OR LARGER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ110-061030-
COASTAL BRUNSWICK-
627 AM EDT WED AUG 5 2015
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FOR THURSDAY AND THURSDAY NIGHT...
ISOLATED TO POSSIBLY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE.
THE PRIMARY SEVERE WEATHER THREATS INCLUDE DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH...AND HAIL 1 INCH OR GREATER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ254-256-061030-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
627 AM EDT WED AUG 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FOR THURSDAY AND THURSDAY NIGHT...
ISOLATED TO POSSIBLY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE.WINDS AND SEAS HAVE FALLEN BELOW SMALL CRAFT ADVISORY THRESHOLDS
AND AS A RESULT THE SMALL CRAFT ADVISORY HAS BEEN ALLOWED TO
EXPIRE AT 300 AM EDT.THE PRIMARY SEVERE WEATHER THREATS INCLUDE
WIND GUSTS 35 KT OR HIGHER...AND FREQUENT TO CONTINUOUS CLOUD TO
OCEAN LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DCH
Thunderstorm Wind, Florence
- When
- August 5, 2:07 PM EST
- Where
- Florence County, 0.81 mi NW of (Flo)florence City-C
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 34.188, -79.731
The ASOS at the Florence Regional Airport measured a 64 mph wind gust. Some of the windows at the airport were reportedly blown out. The terminal was evacuated. Trees were reported down on airport property.
Thunderstorm Wind, Florence
- When
- August 5, 2:30 PM EST to 2:32 PM EST
- Where
- Florence County, 1.03 mi WSW of Windy Hill to 0.57 mi E of Windy Hill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.196, -79.747
Numerous trees and power lines were either reported down or snapped along E Palmetto Street. Some trees fell onto homes and cars causing some damage. There were numerous people without power. There was reportedly minor damage to small sheds as well. The time was estimated based on radar data.
Thunderstorm Wind, Florence
- When
- August 5, 2:59 PM EST to 3:00 PM EST
- Where
- Florence County, 2.07 mi N of Windy Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.230, -79.730
Several trees were reported down.
Thunderstorm Wind, Florence
- When
- August 5, 3:25 PM EST to 3:26 PM EST
- Where
- Florence County, 1.59 mi SE of Coles Xrng
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 34.156, -79.748
A few large trees were reported down along Pamplico Highway causing traffic disruptions. The time was estimated based on radar data.
Hail, Florence
- When
- August 5, 3:40 PM EST to 3:41 PM EST
- Where
- Florence County, 1.5 mi SSW of Coles Xrng
- Measured
- 0.88 in hail
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 34.150, -79.780
Hail to the size of nickels was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 5 to 6, 20153 deaths · 1 event
- Flash Flood and Damaging Winds in South Carolina, August 5, 2015$232,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Utah, August 5 to 7, 20152 injured · $45,000 · 1.5 in hail · 17 events
- Damaging Winds in North Carolina, August 5, 2015$46,000 · 56 kt wind · 9 events
- Damaging Winds in South Carolina, August 5, 2015$26,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Arkansas, August 5, 2015$20,000 · 55 kt wind · 10 events
- Heat in Texas, August 5 to 12, 201521 events
- Damaging Winds in North Carolina, August 5, 2015$17,000 · 50 kt wind · 8 events
- Damaging Winds in North Carolina, August 5, 2015$19,000 · 52 kt wind · 4 events
- Heat in Louisiana, August 5 to 12, 201517 events
- Flooding and Hail in Kansas, August 5, 2015$15,000 · 1 in hail · 9 events
- Flash Flood and Flood in South Dakota, August 5 to 7, 20151 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599926, 599930, 599928, 599914, 599918.